Alert archive / Maine / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 43, NWS Caribou, ME
NWS Caribou, ME issued this severe thunderstorm warning at Jul 28, 2016, 5:28 PM EDT for Penobscot County, Piscataquis County, Maine. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 28, 2016, 5:28 PM EDT (21:28 UTC)
- Expired
- Jul 28, 2016, 6:30 PM EDT
- In force
- 62 min
- Issued by
- NWS Caribou, ME
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Penobscot County, ME, Piscataquis County, ME
The radar
The Caribou radar (KCBW), 137 km from the middle of the area, began a volume at 21:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Gray, ME (KGYX), launched 12:00Z, 9.5 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 107 J/kg
- Mixed-layer CIN
- -127 J/kg
- Mixed-layer LCL
- 1699 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 45 m²/s²
- 0-3 km storm-relative helicity
- 54 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
204
WUUS51 KCAR 282128
SVRCAR
MEC019-021-282230-
/O.NEW.KCAR.SV.W.0043.160728T2128Z-160728T2230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CARIBOU ME
528 PM EDT THU JUL 28 2016
THE NATIONAL WEATHER SERVICE IN CARIBOU MAINE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN PISCATAQUIS COUNTY IN NORTH CENTRAL MAINE...
WEST CENTRAL PENOBSCOT COUNTY IN EAST CENTRAL MAINE...
* UNTIL 630 PM EDT
* AT 528 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
DOVER-FOXCROFT...MOVING EAST AT 20 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
DOVER-FOXCROFT...GUILFORD...BROWNVILLE JUNCTION...MILO...
LAKE VIEW PLANTATION...ORNEVILLE...CHARLESTON...SANGERVILLE...
BRADFORD...BROWNVILLE...ALTON...LAGRANGE...SEBEC...ATKINSON...
MEDFORD...WILLIMANTIC...BOWERBANK...MAXFIELD...
LAKE VIEW AND SEBOEIS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4515 6937 4533 6936 4541 6879 4509 6877
TIME...MOT...LOC 2128Z 270DEG 15KT 4524 6927
HAIL...1.00IN
WIND...60MPH
$$
HEWITT2 follow-up statements
224 WWUS51 KCAR 282157 SVSCAR SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE CARIBOU ME 557 PM EDT THU JUL 28 2016 MEC019-021-282230- /O.CON.KCAR.SV.W.0043.000000T0000Z-160728T2230Z/ PISCATAQUIS ME-PENOBSCOT ME- 557 PM EDT THU JUL 28 2016 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM EDT FOR SOUTHEASTERN PISCATAQUIS AND WEST CENTRAL PENOBSCOT COUNTIES... AT 556 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR MILO...OR 7 MILES NORTHEAST OF DOVER-FOXCROFT...MOVING EAST AT 20 MPH. HAZARD...60 MPH WIND GUSTS. SOURCE...RADAR INDICATED. IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. LOCATIONS IMPACTED INCLUDE... DOVER-FOXCROFT...BROWNVILLE JUNCTION...MILO...LAKE VIEW PLANTATION... ORNEVILLE...CHARLESTON...BRADFORD...BROWNVILLE...ALTON...LAGRANGE... SEBEC...ATKINSON...MEDFORD...BOWERBANK...MAXFIELD...LAKE VIEW... SEBOEIS...BOYD LAKE...WILLIAMSBURG AND BARNARD. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. && LAT...LON 4513 6917 4536 6916 4541 6879 4509 6877 TIME...MOT...LOC 2156Z 270DEG 15KT 4524 6910 HAIL...<.75IN WIND...60MPH $$ HEWITT
036
WWUS51 KCAR 282223
SVSCAR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
623 PM EDT THU JUL 28 2016
MEC019-021-282232-
/O.EXP.KCAR.SV.W.0043.000000T0000Z-160728T2230Z/
PISCATAQUIS ME-PENOBSCOT ME-
623 PM EDT THU JUL 28 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN PISCATAQUIS AND
WEST CENTRAL PENOBSCOT COUNTIES WILL EXPIRE AT 630 PM EDT...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS WEAKENED AND
WILL BE MOVING OUT OF THE WARNED AREA. THEREFORE...THE WARNING WILL
BE ALLOWED TO EXPIRE. HOWEVER GUSTY WINDS ARE STILL POSSIBLE WITH
THIS THUNDERSTORM.
LAT...LON 4513 6917 4536 6916 4541 6879 4509 6877
TIME...MOT...LOC 2221Z 270DEG 15KT 4524 6910
$$
HEWITTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 4:08 PM EDT, 1 hour 20 minutes earlier.
Area forecast discussion, Jul 28, 4:08 PM EDT, 1 hour 20 minutes before
Area Forecast Discussion National Weather Service Caribou ME 408 PM EDT THU JUL 28 2016 .SYNOPSIS... A weak cold front will continue south to the Downeast coast tonight. The front will push offshore Friday into Friday night as low pressure along the front tracks south of the area. && .NEAR TERM /THROUGH FRIDAY/... Most of the current shwrs and tstms ovr our FA should move E and or dissipate from the region this eve as an s/wv slides E across Nrn ptns of the FA and a weakening cold front slowly moves S toward the Downeast coast. Sct shwrs may hold ovr Downeast areas late tngt as the front slowly moves off the coast by Fri morn, then additional shwrs are xpctd later Fri ovr Downeast areas as a weak sfc wv of coastal low pres moves ENE thru the Gulf of ME. Most of the hvy rn with this system will remain off the coast. Meanwhile, Nrn ptns of the FA will have ptly to mcldy skies on Fri. Temps will cont abv normal, xcpt for hi temps ovr Downeast Fri, which will likely be held down by cld cvr and shwrs. && .SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY/... Low pressure is expected to move out of the Gulf of Maine Friday night. This system should produce some showers early then the precipitation will move off to the northeast. High pressure is then expected to build in from the northeast during the day Saturday with dry conditions expected. Low pressure is the expected to develop along the Mid Atlantic coast Saturday Night then move to the northeast. This system is expected to bring showers into the area Sunday. && .LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/... Another area of low pressure is expected to pass to the south of New England Sunday Night into Monday. This system could possibly bring some rain to the southern portion of the area Sunday Night into Monday while high pressure dominate to the north. A stationary font north of the State may bring some showers to the North Tuesday into Thursday. && .AVIATION /19Z THURSDAY THROUGH TUESDAY/... NEAR TERM: Mainly VFR all TAF sites...xcpt lcly and briefly MVFR vsbys in TSTMs and heavier SHWRs this eve and perhaps in patchy fog late tngt. SHORT TERM: Expect VFR conditions Friday. MVFR conditions are expected Saturday and Sunday. MVFR/IFR Conditions are expected Monday at KBGR and KBHB with VFR Conditions in the North. MVFR conditions are expected in the North Tuesday with VFR conditions at KBGR and KBHB. && .MARINE... NEAR TERM: No headlines xpctd tngt and Fri. Wv hts will be arnd a foot alg the nearshore and 2 to 3ft ovr the outer MZs with wv pds generally short, typical of wind wvs, in the 3 to 6 second range. Kept close to WW3 wv guidance for fcst wv hts thru the near term. SHORT TERM: Have used the NAM12 for sustained winds through Sunday then transition to the Super Blend Winds. For waves: Have used the Near Shore Wave Model to initialize grids through Sunday then transition to the Wave Watch III. Wave Watch III continues to demonstrate high bias with boundary conditions for the Near Shore Wave Model, so have lower model wave heights by one foot through the entire period. && .CAR WATCHES/WARNINGS/ADVISORIES... ME...None. MARINE...None. && Near Term...VJN Short Term...Mignone Long Term...Mignone Aviation...VJN/Mignone Marine...VJN/Mignone
Hazardous weather outlook, Jul 28, 2:55 AM EDT, 14 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CARIBOU ME 255 AM EDT THU JUL 28 2016 MEZ001>006-010-011-015>017-029>032-290700- NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET- NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK- CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT- INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK- COASTAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON- 255 AM EDT THU JUL 28 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL DOWNEAST MAINE...EAST CENTRAL MAINE...EASTERN MAINE...FAR NORTHERN MAINE...INTERIOR DOWNEAST MAINE...NORTH CENTRAL MAINE...NORTHERN MAINE AND WEST CENTRAL MAINE. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. ANZ050>052-290700- COASTAL WATERS FROM EASTPORT, ME TO SCHOODIC POINT, ME OUT 25 NM- COASTAL WATERS FROM SCHOODIC POINT, ME TO STONINGTON, ME OUT 25 NM- INTRA COASTAL WATERS FROM SCHOODIC POINT, ME TO STONINGTON, ME- 255 AM EDT THU JUL 28 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, Jul 28, 4:23 PM EDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE CARIBOU ME
423 PM EDT THU JUL 28 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0220 PM TSTM WND DMG LEE 45.36N 68.29W
07/28/2016 PENOBSCOT ME PUBLIC
A NUMBER OF TREES DOWN ALONG ROUTE 6.
0220 PM TSTM WND DMG LEE 45.36N 68.29W
07/28/2016 PENOBSCOT ME PUBLIC
TREES DOWN ON WINN ROAD.
0225 PM TSTM WND DMG MEDWAY 45.61N 68.53W
07/28/2016 PENOBSCOT ME NWS EMPLOYEE
4 TREES DOWN ALONG MILE MARKER 238 ON INTERSTATE 95.
0240 PM TSTM WND DMG LINCOLN 45.36N 68.51W
07/28/2016 PENOBSCOT ME LAW ENFORCEMENT
TREES DOWN ON CURTIS FARM ROAD.
0240 PM TSTM WND DMG MATTAWAMKEAG 45.51N 68.36W
07/28/2016 PENOBSCOT ME LAW ENFORCEMENT
SEVERAL TREES DOWN IN TOWN. TIME ESTIMATED FROM THE
RADAR.
0240 PM TSTM WND DMG MATTAWAMKEAG 45.51N 68.36W
07/28/2016 PENOBSCOT ME LAW ENFORCEMENT
MULTIPLE TREES DOWN IN TOWN. TIME ESTIMATED FROM THE
RADAR.
0240 PM TSTM WND DMG WINN 45.49N 68.37W
07/28/2016 PENOBSCOT ME LAW ENFORCEMENT
MULTIPLE TREES DOWN ALONG ROUTE 168.
0302 PM TSTM WND DMG 2 E MAPLETON 46.68N 68.12W
07/28/2016 AROOSTOOK ME LAW ENFORCEMENT
5 TREES DOWN ALONG ROUTE 163 NEAR HAYSTACK MOUNTAIN
BLOCKING THE ROAD.
0320 PM HAIL PRESQUE ISLE 46.68N 68.02W
07/28/2016 E1.00 INCH AROOSTOOK ME PUBLIC
0322 PM HAIL 1 W PRESQUE ISLE 46.68N 68.04W
07/28/2016 E0.88 INCH AROOSTOOK ME PUBLIC
&&
JAHLocal storm report, Jul 28, 4:38 PM EDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
438 PM EDT THU JUL 28 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0323 PM HAIL EASTON 46.64N 67.91W
07/28/2016 E1.50 INCH AROOSTOOK ME PUBLIC
&&
PETERLocal storm report, Jul 28, 4:41 PM EDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
441 PM EDT THU JUL 28 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0220 PM HAIL LEE 45.36N 68.29W
07/28/2016 E1.00 INCH PENOBSCOT ME PUBLIC
&&
PETERLocal storm report, Jul 28, 4:42 PM EDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE CARIBOU ME
442 PM EDT THU JUL 28 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0250 PM TSTM WND DMG LINCOLN 45.36N 68.51W
07/28/2016 PENOBSCOT ME LAW ENFORCEMENT
TREES DOWN ON CURTIS FARM ROAD. TIME ESTIMATED FROM THE
RADAR.
&&
JAHSpecial weather statement, Jul 28, 4:54 PM EDT, 34 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CARIBOU ME 454 PM EDT THU JUL 28 2016 MEZ002-006-282130- SOUTHEAST AROOSTOOK-NORTHEAST AROOSTOOK- 454 PM EDT THU JUL 28 2016 ...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL AROOSTOOK COUNTY... AT 454 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 9 MILES NORTH OF HOULTON...MOVING EAST AT 40 MPH. WINDS IN EXCESS OF 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... HOULTON...BRIDGEWATER...SMYRNA...DUDLEY TOWNSHIP...LITTLETON... MONTICELLO...NEW LIMERICK...LUDLOW...MERRILL...DUDLEY AND WEBBERTOWN. THIS INCLUDES THE FOLLOWING HIGHWAYS... INTERSTATE 95 BETWEEN MILE MAKERS 291 AND 304. US HIGHWAY 1 BETWEEN HOULTON AND BRIDGEWATER. TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. LAT...LON 4612 6778 4616 6827 4644 6785 4642 6778 TIME...MOT...LOC 2054Z 286DEG 34KT 4627 6785 DUMONT
Local storm report, Jul 28, 5:16 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
516 PM EDT THU JUL 28 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0310 PM TSTM WND DMG PRESQUE ISLE 46.68N 68.02W
07/28/2016 AROOSTOOK ME TRAINED SPOTTER
TREES DOWN AT UMPI. TIME ESTIMATED FROM THE RADAR.
&&
JAHThe office that day
Everything else NWS Caribou, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 12:14 PM EDT | Special Weather Statement | CAR | Piscataquis | 46 min |
| Jul 28, 1:06 PM EDT | Special Weather Statement | CAR | Penobscot | 24 min |
| Jul 28, 1:17 PM EDT | Severe Thunderstorm Warning | CAR | Penobscot, Piscataquis | 43 min |
| Jul 28, 1:36 PM EDT | Severe Thunderstorm Warning | CAR | Aroostook | 39 min |
| Jul 28, 2:02 PM EDT | Severe Thunderstorm Warning | CAR | Aroostook, Penobscot, Piscataquis | 43 min |
| Jul 28, 2:20 PM EDT | Severe Thunderstorm Warning | CAR | Aroostook, Penobscot, Washington | 40 min |
| Jul 28, 2:44 PM EDT | Severe Thunderstorm Warning | CAR | Aroostook, Penobscot, Washington | 46 min |
| Jul 28, 2:48 PM EDT | Severe Thunderstorm Warning | CAR | Aroostook, Hancock, Penobscot, Washington | 42 min |
| Jul 28, 2:55 PM EDT | Severe Thunderstorm Warning | CAR | Aroostook | 50 min |
| Jul 28, 3:46 PM EDT | Special Weather Statement | CAR | Hancock | 44 min |
| Jul 28, 4:02 PM EDT | Special Weather Statement | CAR | Washington | 43 min |
| Jul 28, 4:54 PM EDT | Special Weather Statement | CAR | 36 min | |
| Jul 28, 5:12 PM EDT | Severe Thunderstorm Warning | CAR | Hancock, Penobscot, Washington | 48 min |
| Jul 28, 5:33 PM EDT | Special Weather Statement | CAR | 27 min | |
| Jul 28, 5:45 PM EDT | Severe Thunderstorm Warning | CAR | Penobscot | 24 min |
Nearby
Severe Thunderstorm Warnings in Maine, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.